Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On 2-bridge knots with differing smooth and topological slice genera


Authors: Peter Feller and Duncan McCoy
Journal: Proc. Amer. Math. Soc. 144 (2016), 5435-5442
MSC (2010): Primary 57M25, 57M27
DOI: https://doi.org/10.1090/proc/13147
Published electronically: June 3, 2016
MathSciNet review: 3556284
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give infinitely many examples of 2-bridge knots for which the topological and smooth slice genera differ. The smallest of these is the 12-crossing knot $ 12a255$. These also provide the first known examples of alternating knots for which the smooth and topological genera differ.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57M25, 57M27

Retrieve articles in all journals with MSC (2010): 57M25, 57M27


Additional Information

Peter Feller
Affiliation: Department of Mathematics, Maloney Hall, Boston College, Chestnut Hill, Massachusetts 02467
Email: peter.feller@math.ch

Duncan McCoy
Affiliation: School of Mathematics and Statistics, University of Glasgow, 17 University Gardens, Glasgow, United Kingdom

DOI: https://doi.org/10.1090/proc/13147
Keywords: 2-bridge knots, smooth slice genus, topological slice genus
Received by editor(s): September 6, 2015
Received by editor(s) in revised form: February 9, 2016
Published electronically: June 3, 2016
Communicated by: Martin Scharlemann
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society